Why the medicine doesn't last longer than two hours?

Hi all,

I am posting this on behalf of my brother.

My brother has had PD for four years. Recently, the medicine he takes only last for two hours. It doesn't last as long as the expectation. He felt freezy and couldn't move easily from the third hour. Even the doctor added some medicine but still doesn't work.

I appreciate any feedback or any suggestion to improve his condition.

Thank you all.

God Bless

18 Replies

  • Which medication is he on .

  • I am a layman PwP but my guess is it could be due to stress which burns up the Dopamine at a fierce rate - well it is the adrenalin that actually does i

    If not stress, is he eating protein either just before or after taking levodopa?

    It sounds too soon to be the lack of efficacy of his meds but that's all I can suggest - what meds is he in?

    Good luck

  • Is it proven or do you suspect that stress burns up Dopamine from your own experience froggatt55? I continued to work full time at a very stressful job for 10 years after my pd diagnosis and always wondered why when at work my meds seemed to wear off so much quicker than when I was at home working in my studio, doing what I love or spending time with my animals. I recently left my job 2 months ago, after years of urging from my neurologist, I just couldn't do it anymore. I feel so much better now, that my husband says I should go back to work. I suspect that the reason that I feel better is that I am not pushing myself and have greatly reduced my stress and if I were to return to work I'd be right back to where I was.

  • No Sedona - it is proven that Adrenaline (stress) burns up your Dopamine levels (sorry for the delay in responding but I have just got up from a 4 hour second stage (another story) sleep (09.00 to 13.00) having been up 06.00 to 09.00 when I wrote my initial response - fortunately we have no plans today!!)

    Your work / stress pattern mirrored my own. Although I had not been diagnosed by then we knew something was wrong because I felt terrible whenever a presentation was required - something I had enjoyed previously. My marriage was in trouble as well and the consequence was a 6 months medical leave labelled \as Depression. Some two years afterwards further stress was looming for the company ands I was given a retirement package. Stress was continuing to be a problem and my wife and I separated. - two years later I was diagnosed with PD - that was in 2003.

    Sorry I am always very chatty after such a restful sleep but to get back to Stress and Dopamine we were advised at a conference about the stress / loss of Dopamine correlation

    For example, we were at a party the other Saturday and I took my third dosage of the day and two hours later had to shuffle home as the stress of t he social gathering (of strangers) had caused my usual 4 hours "ON" to be reduced to 2

    I try to avoid stress wherever possible - and don't you dare consider going back to work or I will haunt you LOL.

    I don't know if your Identity label Sedona is in any way linked to Sedona Az. but I often vacationed in Az. where my sister lived and it was there in November 2002 and April 2003 where my first recognised PD symptoms were noticed and caused me to seek medical opinion

    Enjoy life and take care


  • Hopet

    I presume your brother is on sinemet and it is this that is wearing off quickly. In fact it has a short life of only 2-3 hours in the body but in the early days we seem to use the drug more efficiently and usually need only 3doses a day. This doesnt last unfortunately and we end up needing to take it more frequently. This is what is happening to your brother. From experience i know it can happen after only 2years on sinemet. I have a similar wearing off pattern to your brother and now take sinemet 3hourly and even then it is not lasting so I am adding entacopone to help.

    If you google wearing off and sinemet you willl probably find alot more information.

  • Hikoi

    It doesn't necessarily work for everyone but I was recommended to add Azilect (Rasageline) to my Sinemet and Amantadine about 4 years ago and it changed my life - suddenly I was "ON" for 4 hours and it has continued since - apart from the Stress factor. I believe - although it is still unoproven - that Azilect is a Neuro-protector.

  • I'm disappointed Azilect didn't work for me. Gave me instant dyskinesias. Now I have it big time :P

  • My husband takes Azilect and minimal dyskinesias. But everyone is different.

    I have a photo of him back when he was working. He's there but 'not there.' I knew then he had to get out of there. This is 10+ years prior to diagnosis.

  • Thankyou Bob

    I appreciate your reply and information. I am considering amantadine at some stage but entacopone (comtan) is stronger so will go with that at present. I do have many UK friends who are on 3hrly med regimes and some on 2hrlly. The important thing I think is to look at the amount taken in 24hours and medical advice is important.

    As to Azilect, and also long acting agonists and stalevo (all mentioned by Soup) none are available in my country unless i import them privately.

  • Where are you in the world? I was recently surprised to find out how variable the availability of meds is around the world.

    In the UK Stalevo, which is L-Dopa and Entacapone combined is available, as is Resageline/Azilect and slow release Dopamine Agonists. The last of these three have a bad press but really, if they work for you with no side effects, could be the answer. Go and ask someone qualified. Wearing off after two hours needs medication adjustments which will be trial and error for a while.

    Good luck and don't take no for an answer.

  • I started to wear off suddenly after a bout of bronchitis. Neuro started me on 5 sinimet a day instead of 4 plus added 1/2 a sinemet CR (time release) to each dose. It sort of works but yes stress and exertion speeds up wearing off!

  • Hi Hopet. I am not a doctor, I am a patient with many, many years of experience. Whatever mecication you take, on a regular basis, you will find that you have to take more, in order to get the same results. That goes for everything, including Aspirin. Stop depending totally on medication. Start doing exercise! Walking is the best. Do whatever you can, every second day and see the improvement within a month. If you find you are freezing, then let your consciuos brain take over the control of the movement, and stop trying to will yourself to walk.

  • Classes for pwp's train and reinforce these ideas. It's very hard to do on your own, unless you were previously trained. My ballroom training has been a huge help in coping with freezing and starting to fall.

  • One thing to remember is that we are all individual in our responses to medication and other therapies. What works for one person may not work for another. Don't beat yourself up because something works for someone else and does not work for you. It is a course of trial and error before coming up with an answer. Even then, what worked a year ago for me no longer works.

  • Dear all,

    Thank you for all of your posts, suggestions and replies. They do touch our hearts. My brother has a sweet family to support him. It is a blessing to know this community. Now he knows there are so many PD friends here who are willing to share their experiences.

    I have told him and do the "notes". He really appreciates all of your replies and will collect the questions to ask his doctor soon.

    Many, many thanks.

  • Hi there- sounds like he is having wearing off episodes.I'm not a doctor, but iv'e had pd. for 12yrs. and my 1st. symptoms were back in 1965, yes I was 8yrs. .old. Iv'e been on sinemet since 2001. then by 2006, I couldn't take all the side effects such as freezing,not being able to move, hallusinations, dyskensia, etc. I had a dbs put in me, 2006. I now take 1/2 the meds. I use to, thanx 2 my neurosurgeon, dr.fredrick junn, and my movement disorder specialist, dr. lawerence elmer, and his nurse, Noelle. I am driven 2 Toledo,ohio, at the u of Toledo to see doc. elmer. he's the best in my opinion. u always have options. Tell ur dr. and I hope it is a neurologist. good luck! :)

  • Hi Fronya, Thanks for your sharing. I am glad you seem control your movement well.

    God Bless you.

  • mine only lasts anywhere from 4 to 8 hours a day, and sometimes its like i did not take my meds ,i will be ill all day. evening is my best time and right after my first dose for about 3 hours.often,when i take my third dose of the day i will get all my parkinsons symptoms in about 15 min. .then i will get back on, in about 20-30 min.it is like my meds cause me to go into off time..there are so many sensations and inhabilitys i have. i think it is either we are getting too much or too little. time to change medication cocktail,i think. hotrodguy

You may also like...